[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

RE: [IP] Response to Glucogen Question

I and maybe we have a tendency to assume everything that happens healthwise
to a diabetic is due to diabetes.  This is not true and can be dangerous.

If someone is unconscious you should not assume it is diabetes, while a
glucagon shot is a good idea in a diabetic's case, as long as they are
breathing and the heart is pumping.  I would not wait for 20 minutes to call
for medical help.  It might not be diabetes related or she may not have the
reserves in her liver to regain consciousness.  No one will laugh at you if
you call 911 when someone has passed out.

So be careful.  Don't analyze everything as because of diabetes.  In health
or any other part of life.  I tend to do this and you probably do too.  My
daughter has a sore leg this morning.  Is it because she is high, maybe, but
more likely she was playing Pokeman all day and was sitting funny on it.

Curtis Lomax

-----Original Message-----
From: email @ redacted [mailto:email @ redacted]
Sent: Thursday, August 05, 1999 5:21 PM
To: email @ redacted
Cc: email @ redacted
Subject: Re: [IP] Response to Glucogen Question

Greetings Linda!

When I was young my mom had the same dilemma.  When a diabetic goes into
insulin shock they frequently can tell it's coming on via the shakes,
sweats, etc.  Usually this comes on rather rapidly- within hours of an
insulin injection.  If Katie has a good handle on what she's doing with her
pump, she probably checks her BG regularly and is more than likely doing a
good job of caring for herself.  If, however, she has been getting extra
exercise (which doesn't necessarily mean calesthetics, but could be moving
furniture or mucking out horse stalls) she should check afterwards.  Since
she's never experienced insulin shock (it's not really 'fainting' although
you can lose consciousness if it goes on long enough) she's probably doing
the right things already and is lucky to boot!

The high BG problem which can result in coma if not treated properly is
DKA(diabetic keto acidosis)and takes a while to develop.  Generally a
prolonged period of high BG particularly with ketones, is a good indication
that her problem is due to DKA.

As someone else already said, administering glucagon in either case is
probably a good idea.  If it's low she should regain conciousness with 10-20
minutes, and if she doesn't call the paramedics.  She's not going to die or
anything  but she'll definitely need medical attention. So my game plan
would be:
Administer glucagon
Wait 20 minutes
Call 911 if necessary.

Hope this helps.

 ---- On Aug  5 email @ redacted wrote: 
> - 
> Date: Mon, 26 Jul 1999 22:07:39 EDT
> My daughter, Katie, has had diabetes for 4 years--she is 16 now.  She has
> never fainted or lost consciousness or had a seizure, but I am
> understand that a person can lose consciousness whether they are low or
> high--is that correct?  And if that is the case, how do you know whether
> should give them a glucogen shot or not?  I am very nervous about this
> happening and what to make sure that I do the right thing.  Hopefully, it
> will never happen.  Would really appreciate your input.
> Linda, Mother of Katie, dx'd at 12.
> Linda, 
> With all due respect, I would sincerely recommend taking a introduction to

> Diabetes class, read books, and get a docter who can educate you on the 
> above.  I would hope that since your daughter has been diabetic for 4
> your docter would have instructed you on the use of glucogen.  But,
> is used to treat low blood sugar.  I used to wonder how much it would
> your blood sugar, I have been told that it depends on when your last
> bg's were as it makes your body dump all your stored glucose.   I would 
> highly recommend finding another docter.  Any good docter is going to 
> prescribe gluogen to patients that use insulin, just in "case"!!!!!
> Laurie
> ----------------------------------------------------------
> Insulin Pumpers website http://www.insulin-pumpers.org/
> for mail subscription assistance, contact: HELP@insulin-pumpers.org

Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org